Submitted by Dr T on January 26, 2013 – 12:31pm
I have recently been diagnosed with Grave’s disease after seeking help for heart palpitations. I am taking both propranolol & methimazol. Although I have only been taking the methimazol for 4 days, I started taking 20 mg of propranolol 4X/day starting 9 days ago but then had it increased 4 days ago to 40 mg 3X/day. (When I started the methimazol.) However, the heart palpitations have not stopped even though I’ve gone from 20 mg of propranolol to 40 mg 3X/day, and they don’t actually feel the same as they did before I started taking medicine. They can last for between 3 to 6 hours & usually start now with a feeling of tightness/heaviness in my chest & then pounding heart beat & tingling in hands & left leg. But the heart rate seems to actually drop sometimes rather than increase – I’ve measured it as low as 53 bpm yesterday. I normally have low blood pressure (100/60) & although I’m not athletic, I was going for 5K walks (or similar 1 hour of exercise/day) about 3X/week before the palpitations started. I also have a cold/flu that I’ve had since before the palpitations started. I guess I’m wondering if I need to wait longer for the medicine to work before the palpitations disappear or should I go back to my endocrinologist?
While your thyroid disease may have contributed to your heart palpitations, it may not be the only reason. Sometimes one illness “uncovers” another one! In your case your slow heart rate on present therapy suggests your medications have been maximized and have succeeded in slowing your heart rate down.
However, I am concerned you may have primary heart disease such as an arrhythmia and/or coronary artery disease that has not yet been investigated. My suggestion, have your heart checked for coronary artery disease including a cardiac echo. If you are concerned about your heart, you can try this questionnaire to see if you are at risk.
Hope this helps,